Pennsylvania, 2002Flash Flood in Pennsylvania, August 5, 2002
August 5, 2002 · NWS CTP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 5, 1:30 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 5, 1:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA...CORRECTED FOR FFA
230 PM EDT MON AUG 5 2002
MUCH COOLER WX ON THE WAY...BUT BEFORE IT WORKS ITS WAY IN...WL
CONTEND WITH EVENING CONVECTION. TRAINING TSTMS OVER SW ZONES
PRODUCING TORRENTIAL RAIN...RADAR ESTIMATES 3 TO 4 INCHES IN LESS
THAN 3 HOURS. FLASH FLOOD WARNING ALREADY ISSUED FOR BEDFORD
CO...AND WITH MORE TSTMS EXPECTED LTR...WL ISSUE A FLASH FLOOD WATCH
FOR SOMERSET AND BEDFORD COUNTIES THROUGH 10 PM. WL ALSO NEED TO
WATCH DEVELOPING STORMS CURRENTLY OVER NORTHERN ZONES...AS WIND
FIELDS CONTINUE TO INC TO 30 KTS AROUND 6 KFT...AND EVEN STRONGER
ABOVE. WL KEEP SLGHT CHC FOR FAR NW ZONES WHERE A LINGERING
SHWR/TSTM MAY STILL DEVELOP...AND WL GO WITH HI CHC POPS FURTHER S
AND E. AS FOR TEMPS...WL GO A SHADE ABOVE FWC/MAV BLEND...AS TRUE
COOLER/DRIER AIR LAGGING BEHIND FRONT.
FOR TUES-WED...SOME LINGERING AM CLOUDS POSSIBLE OVER SW ZONES
BEHIND FRONT...OTRW EXPECT M SUNNY AND BREEZY CONDITIONS FOR TUES.
ETA BUFKIT IMPLIES SOME GUSTS OVER 20 KTS AT TIMES...SO WL GO WITH
BREEZY WORDING. WL GENERALLY STAY CLOSE TO FWC/MAV MOS BLEND FOR
MAXS. TUES NIGHT WL SEE RATHER CHILLY READINGS...ALTHOUGH WITH SOME
LINGERING CAA AND PRES GRAD...WL NOT BE IDEAL FOR RADIATIONAL
COOLING. WL GO CLOSE TO FWC/MAV BLEND. WED MORE IN THE WAY OF
SUNSHINE WITH JUST SOME FLAT CU/PATCHY CIRRUS PASSING BY. A BIT LESS
BREEZY...BUT CONTD COOL.
WED NIGHT-FRI...THU AM SHOULD SEE IDEAL CONDITIONS FOR RADIATIONAL
COOLING...AND AS SUCH WL GO A BIT BLO EXTENDED MOS NUMBERS. SHOULD
EASILY SEE TEMPS BOTTOM OUT NEAR 40 OVER NW AREAS...AND WOULD NOT BE
SURPRISED TO SEE SOME UPPER 30S THRERE AS WELL. OTRW...SUNSHINE WITH
SLIGHTLY WARMER TEMPS FOR THURS...AND EVEN WARMER ON FRI. FRI AM WL
STILL BE A TAD CHILLY IN THE NW...WHERE SOME MINS WL BE IN THE LOWER
40S.
XTND...CONTINUATION OF FAIR BUT MODERATING TEMPS AS SFC HIGH DRIFTS
TO OUR S AND EVENTUALLY OFF E COAST. MREF ENSEMBLES HINT AT TROUGH
DIGGING ACROSS NORTHERN PLAINS NEXT WEEKEND AND BEYOND...WITH
CORRESPONDING HEIGHT RISES OVER THE SOUTHEASTERN U.S. OPERATIONAL
MRF MOST AMPLIFIED OF ENS MEMBERS...AND ALSO ALLOWS WEAK WARM FRONT
TO DRIFT N ALONG APPALACHIANS. THIS WOULD IMPLY WARM AND VERY SOUPY
AIR TO INVADE FOR A TIME PERIOD NEXT WEEK. FOR NOW...WL BRING IN
CLOUDS FOR SUNDAY...BUT NO MENTION OF RAIN. THINK ANY SHOWERS SHOULD
HOLD OFF FOR SUN NIGHT OR MON...WHETHER ITS FROM DAMPENING SHORTWAVE
TO OUR N...OR WK WARM FRONT APPROACHING FROM S.
.CTP...FFA FOR SOMERSET AND BEDFORD COS THROUGH 10 PM.
KL
In the hours before
Special weather statement, Aug 5, 8:03 AM EST, 5 hours 27 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-052000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
903 AM EDT MON AUG 5 2002
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING
THROUGH THIS EVENING ACROSS ALL OF CENTRAL PENNSYLVANIA...
A COLD FRONT LOCATED ALONG THE NORTH SHORE OF LAKE ERIE AT MID
MORNING WILL WILL PUSH TO THE SOUTHEAST...REACHING THE NORTHWEST
MOUNTAINS DURING THE MID AFTERNOON...AND THE LOWER SUSQUEHANNA
VALLEY THIS EVENING.
ALONG AND AHEAD OF THIS FRONT...SCATTERED STRONG TO SEVERE
THUNDERSTORMS WILL DEVELOP IN THE VERY WARM AND HUMID AIRMASS.
THE MAIN THREAT OF SEVERE WEATHER WILL BE THIS AFTERNOON...INTO THIS
EVENING...AND WILL COME PRIMARILY IN THE FORM OF DAMAGING STRAIGHT
LINE WIND GUSTS UP TO 60 MPH.
TORRENTIAL RAIN OF UP TO AN INCH IN A 30 MINUTE PERIOD...AND
HAIL WILL ALSO BE POSSIBLE.
REMEMBER...ONE OF THE BIGGEST DANGERS DURING THUNDERSTORMS IS CLOUD
TO GROUND LIGHTNING. STAY AWAY FROM OPEN AREAS...SUCH AS GOLF
COURSES...AND SEEK SHELTER INDOORS WHEN THUNDERSTORMS APPROACH.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.
LAMBERT
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP
Flash Flood, Bedford
- When
- August 5, 1:30 PM EST to 2:30 PM EST
- Where
- Bedford County, Hyndman
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Heavy thunderstorm rains caused Flash Flooding in Bedford County. Roads were closed in the town of Hyndman, and remained impassible for about an hour until flood waters receded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 5, 20021 death · 1 event
- Lightning Strikes in Maine, August 5, 20021 injured · $100,000 · 2 events
- Flash Flood in Colorado, August 5, 2002$100,000 · 1 event
- Flash Flooding and Damaging Wind in Arizona, August 5, 2002$75,000 · 69 kt wind · 3 events
- Flash Flood in Mississippi, August 5, 2002$50,000 · 1 event
- Flash Flood in Colorado, August 5, 2002$50,000 · 1 event
- Damaging Winds in Tennessee, August 5, 2002$45,000 · 2 events
- Lightning Strike in New Jersey, August 5, 20021 injured · $30,000 · 1 event
- Flash Flood and Hail in Colorado, August 5, 20022 injured · 1.75 in hail · 9 events
- Hail and Damaging Winds in Maryland, August 5, 2002$24,000 · 0.88 in hail · 6 events
- Lightning Strike in Alabama, August 5, 20022 injured · 1 event
- Damaging Winds and Lightning Strike in Florida, August 5, 2002$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311654.